At least 60 people have died in the UK in the last eight months after taking the strong painkiller fentanyl.
Tests on heroin seized by police since November found traces of the synthetic drug, with more than 70 further deaths pending toxicology reports, the National Crime Agency said.
Some contained carfentanyl, which is 10,000 times stronger as morphine and is often used to tranquilize elephants.
Health officials and police have warned heroin users to be “extra careful”.
Most of the deaths were in the police force areas of West Yorkshire, South Yorkshire, North Yorkshire, Humberside and Cleveland, the NCA said.
Fentanyl, which hit the headlines after it was linked to the death of US singer Prince, is considered to be 50 times more potent than heroin according to America’s Drug Enforcement Agency (DEA).
What is fentanyl?
Fentanyl is an extremely strong painkiller, prescribed for severe chronic pain, or breakthrough pain which does not respond to regular painkillers.
It is an opioid painkiller which means it works by mimicking the body’s natural painkillers, called endorphins, which block pain messages to the brain.
The risk of harm is higher if the wrong dose or strength is used.
Typical symptoms of a fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure.
Det Supt Pat Twiggs, of West Yorkshire Police, said: “People are playing Russian roulette with their lives by taking this stuff, that’s why we would strongly recommend to the drug-using community to stay away from it.
“The business is not done under lab conditions, it’s not done by scientists, it’s done in a very uncontrolled way by people seeking out profit – this is why we’re concerned when you’re dealing with such toxic chemicals.”
A national alert was issued in April by Public Health England to warn medical and drugs services of the need to be vigilant.
Richard Sykes, principal analyst at West Yorkshire Analytical Services, said: “If you look at normal street heroin probably something like a quarter of a sugarcube would be a normal dose, but with carfentanyl a single grain of salt would probably be enough to kill a person, so it’s extremely dangerous.”
Get Quotes on Home Insurance
On Monday a 25-year-old man from Gwent was charged in connection with investigations into the supply of synthetic opioids.
Three men arrested in April in Leeds have also been charged.